Michigan, 2012

Damaging Winds in Michigan, July 6, 2012

July 6, 2012 · NWS GRR · 2 events in 2 counties and zones

Isolated severe storms produced isolated damaging wind gusts across portions of Ingham and Jackson counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated severe storms produced isolated damaging wind gusts across portions of Ingham and Jackson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 6, 5:51 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 6, 5:51 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO WORDING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
651 PM EDT FRI JUL 6 2012

.SYNOPSIS...
ISSUED AT 345 PM EDT FRI JUL 6 2012
THE HEAT WAVE WILL HAVE ONE MORE NIGHT AND POTENTIALLY ONE MORE DAY
TIME PERIOD BEFORE IT COMES TO AN END SATURDAY NIGHT. A COLD FRONT
WILL SLOWLY SAG SOUTH THROUGH THE LOWER PENINSULA TONIGHT...PUSHING
SOUTH OF THE STATE SATURDAY NIGHT. ONE MORE BALMY NIGHT IS EXPECTED
WITH LOWS IN THE 70S. HIGH TEMPERATURES ON SATURDAY WILL BE AFFECTED
BY POTENTIAL CLOUDS AND STORMS THAT MAY MOVE INTO THE REGION
TONIGHT. IT STILL APPEARS THAT LOCATIONS IN SOUTHERN LOWER MICHIGAN
WILL SEE HIGHS PUSH TOWARDS 100 DEGREES AGAIN. THE FRONT WILL HAVE
SCATTERED SHOWERS AND STORMS ASSOCIATED WITH IT AS IT DRIFTS SOUTH
FROM TONIGHT INTO SATURDAY NIGHT. SUNDAY SHOULD BE A DRY DAY AS HIGH
PRESSURE SLIDES INTO THE AREA FROM THE NORTHWEST. HIGHS ON SUNDAY
WILL BE BACK TOWARD NORMAL VALUES IN THE 80S.

&&

.UPDATE...
ISSUED AT 652 PM EDT FRI JUL 6 2012

I DROPPED THE POP OVER MOST OF THE CWA MOST OF THE NIGHT. I KEPT
A 20 PCT CHANCE SOUTH AND EAST OF I-69 FOR THE LAKE BREEZE
CONVECTION.
I ALSO HAVE LOW CHANCE POP NEAR ROUTE 10 TOWARD MORNING FOR THE
FRONTAL CONVECTION SLOWLY MOVING SOUTH.

MODEL SOUNDING SHOW DRIER AIR BELOW 600 MB MOVING INTO THE CWA
OVER THE NEXT FEW HOURS COVERING MOST OF THE CWA. THIS WILL
STABILIZE THE AIR TO MUCH FOR CONVECTION TO REALLY BE POSSIBLE.
THE LAKE BREEZE CONVERGENCE CONVECTION IS STILL POSSIBLE EAST OF
I-69 UNTIL SUNSET (LOW LEVELS STILL MOIST ENOUGH THERE YET). ANY
STORMS THERE WOULD BE SHORT LIVED AND PULSE UP AND DOWN IN LESS
THAN A HALF HOUR AND WOULD BE VERY ISOLATED.

NOTE THE 20Z SPC EXPERIMENTAL THUNDERSTORM OUTLOOK SHOWS A LESS
THAN 10 PERCENT CHANCE OF THUNDERSTORMS OVER MOST OF THE GRR CWA
THROUGH THE NIGHT.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 345 PM EDT FRI JUL 6 2012

MAIN ITEM TO DEAL WITH IN THE SHORT TERM PERIOD WILL BE CONVECTIVE
TRENDS AND ASCERTAINING THREAT OF SEVERE STORMS. ADDITIONALLY HEAT
HEADLINES CONTINUE.

IN REGARD TO THE HEAT...HAVE DECIDED TO EXTEND THE HEAT ADVISORY
THROUGH TONIGHT ACROSS CENTRAL LOWER AS MUCH OF THE NIGHT WILL
CONTINUE TO BE WARM AND MUGGY. CONTINUED IT THROUGH 800 AM FOR THE
SAME COUNTIES. THE EXCESSIVE HEAT WARNING REMAINS UNCHANGED AND
EXTENDS THROUGH 800 PM SATURDAY AS IT WILL BE ANOTHER HOT NIGHT WITH
READINGS POTENTIALLY MAKING ANOTHER RUN AT 100 ALONG I94 DEPENDENT
ON EXTENT OF CONVECTIVE CLOUD DEBRIS ON SATURDAY. TEND TO THINK THE
STORMS TONIGHT WILL REMAIN TO THE NORTH AND THE I94 CORRIDOR AND
POSSIBLY THE I96 CORRIDOR WILL PUSH TOWARDS 100 AGAIN SATURDAY.

REGARDING THE STORM CHANCES...A SLIGHT RISK FOR SEVERE WEATHER IS IN
PLACE FOR ABOUT THE NORTHERN HALF OF THE FORECAST AREA FOR LATE
TONIGHT. THINK THE THREAT IS LOW HOWEVER AS IT WILL BE AT A DIURNAL
MINIMUM AND THE LLJ IS NOT FORECAST TO BE STRONG. 20-25 KNOT LLJ
NOSES INTO THE NORTH LATE AND EXPECT A LOT OF THE STORM ACTIVITY MAY
STAY OFF TO THE NORTH IN APX/S CWA. THAT SAID...HAVE CHANCE POPS IN
THE FAR NORTH AS SOME OF THE CONVECTION MAY BEND IN AS IT MOVES
ACROSS LAKE MICHIGAN FROM WISCONSIN. GENERALLY FEEL WE ARE LOOKING
AT SCATTERED STORMS PRESSING IN THAT WILL LIKELY BE BELOW SEVERE
LEVELS. THE NSSL AND SPC WRF RUNS SUPPORT THIS THINKING AS WELL.

ON SATURDAY...THE FRONT WILL BE DRIFTING SOUTH INTO A HOT AND
UNSTABLE AIR MASS. CANNOT RULE OUT SOME STRONG TO SEVERE CONVECTION
ALONG AND JUST NORTH OF THE BOUNDARY. LLJ REMAINS ONLY ON THE ORDER
OF 20-25 KNOTS...BUT INSTABILITY WILL BE HIGHER GIVEN THE TIME OF
DAY.

THE FRONT DRIFTS SOUTH SATURDAY NIGHT AND THE SHOWER AND
THUNDERSTORM CHANCES SHOULD GO SOUTH WITH IT. SKIES SHOULD BECOME
PARTLY CLOUDY ON SUNDAY...TURNING MOSTLY CLEAR SUNDAY NIGHT. DEW
POINTS IN THE 50S ON SUNDAY WILL FEEL REFRESHING AFTER THIS HEAT
WAVE.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 345 PM EDT FRI JUL 6 2012

THE MID RANGE MODELS CONTINUE TO SHOW A MOVE TO A COOLER REGIME. THE
UPPER RIDGE RETROGRADES TO THE MOUNTAIN WEST... AS UPPER TROUGHING
WORKS INTO THE EAST. THIS SHOULD KEEP THE GREAT LAKES REGION MOSTLY
DRY THROUGH THE LONG TERM. TEMPERATURES SHOULD BE AROUND NORMAL
MONDAY AND TUESDAY. THEY WILL THEN SLOWLY CLIMB THROUGH FRIDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 652 PM EDT FRI JUL 6 2012

VFR CIGS/VSBY WILL FOR THE MOST PART PREVAIL THROUGH 18Z AT ALL
TAF SITES. COULD BE A LITTLE MVFR FOG AT BTL/AZO TOWARD SUNRISE.
THE PRECIPITATION WILL BE LARGELY BEHIND THE COLD FRONT AND THAT
WILL NOT COME INTO THE TAF SITES UNTIL AFTER 18Z. I USED THE
NAM12 LIFT IN THE DGZ IN COMBINATION CORFIDI VECTORS AND THE TQ
INDEX AS MY PROXY FOR CONVECTION WITH THE FRONT. THAT WOULD KEEP
THE I-94 TAF SITES DRY THROUGH 00Z SUNDAY. EVEN AT THE I-96 TAF
SITES THE CONVECTION COVERAGE IS QUESTIONABLE AT THIS POINT SO I
DID NOT PLAY THIS UP IN THOSE TAFS.

&&

.MARINE...
ISSUED AT 345 PM EDT FRI JUL 6 2012
WAVES WILL BE MINIMAL WITH NO ISSUES EXPECTED ON THE LAKE TONIGHT
INTO SATURDAY MORNING. A FAIRLY TIGHT GRADIENT WILL SETTLE IN
SATURDAY AND SATURDAY NIGHT WHICH MAY LEAD TO SOME NORTH FLOW
ISSUES. WINDS OF 15 TO 25 KNOTS LOOK QUITE POSSIBLE WITH GUSTS AT
HIGH AS 30 KNOTS POTENTIALLY. CONFIDENCE IS NOT HIGH AT THIS
TIME...SO NO SMALL CRAFT OR BEACH HAZARDS STATEMENTS WILL BE ISSUED
THIS AFTERNOON. WAVES COULD REACH THE 3 TO 5 FOOT CATEGORY FOR A
TIME SATURDAY AFTERNOON AND SATURDAY NIGHT. WAVES MAY BE IN OR NEAR
THE 3 TO 5 FOOT CATEGORY INTO SUNDAY AS WELL SOUTH OF HOLLAND. LATER
FORECASTS WILL PROVIDE UPDATES ON POTENTIAL SCA/S OR BEACH HAZARDS
STATEMENTS FOR SATURDAY OR SUNDAY.

&&

.HYDROLOGY...
ISSUED AT 345 PM EDT FRI JUL 6 2012

NOT EXPECTING WIDESPREAD SIGNIFICANT HYDRO ISSUES WITH THE PASSAGE
OF THE FRONT THE NEXT 24-30 HOURS. THUNDERSTORM POSSIBILITIES WILL
INCREASE ACROSS CENTRAL LOWER MICHIGAN LATE TONIGHT AND CONTINUE
ACROSS ALL OF THE AREA SATURDAY INTO SATURDAY NIGHT. PRECIPITABLE
WATER VALUES WILL BE AROUND 2.00 AS THE FRONT MOVES THROUGH...BUT
THE NATURE OF THE STORMS SHOULD STILL BE SCATTERED.
THEREFORE...EXPECTING LOCALLY HEAVY RAIN WITH STORMS AS THEY MOVE
THROUGH...BUT NOT ANTICIPATING WIDESPREAD ISSUES. IN GENERAL BASIN
AVERAGE RAINFALL TOTALS SHOULD BE ON THE ORDER OF A HALF INCH OR
LESS. THESE TOTALS COMBINED WITH MAINLY DRY CONDITIONS OF LATE
SHOULD KEEP HYDRO ISSUES IN CHECK.

&&

.CLIMATE...
ISSUED AT 345 PM EDT FRI JUL 6 2012

RECORDS HAVE FALLEN ACROSS THE AREA TODAY.

OLD RECORD TODAY AT GRAND RAPIDS 100 IN 1988.
(NEW RECORD FOR THE DAY 103 SO FAR)

OLD RECORD TODAY AT MUSKEGON 96 IN 1988.
(NEW ALL TIME RECORD 99 SO FAR)

OLD RECORD TODAY AT LANSING 100 IN 1988 AND 1895.
(100 DEGREES SO FAR TIES THE RECORD FOR THE DAY)

THE GRAND RAPIDS HIGH OF 103 DEGREES IS TIED FOR THE FOURTH HOTTEST
DAY OF ALL-TIME. 103 DEGREES TODAY IS THE HOTTEST DAY IN GRAND
RAPIDS SINCE JULY 13 1936 (76 YEARS AGO).

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR MIZ050>052-
     056>059-064>067-071>074.

     HEAT ADVISORY UNTIL 8 AM EDT SATURDAY FOR MIZ037>040-043>046.

LM...NONE.
&&

UPDATE...WDM
SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...63
AVIATION...WDM
HYDROLOGY...DUKE
CLIMATE...DUKE
MARINE...DUKE
Hazardous weather outlook, Jul 6, 4:11 AM EST, 15 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
511 AM EDT FRI JUL 6 2012

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
070915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
511 AM EDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER LATE TONIGHT. DAMAGING
WINDS AND LARGE HAIL ARE THE PRIMARY THREATS.

HEAT INDICES WILL BE OVER 105 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY. HIGH WINDS
AND LARGE HAIL ARE THE PRIMARY THREATS.

HEAT INDICES WILL BE OVER 100 DEGREES ACROSS SOUTHERN LOWER
MICHIGAN SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

OSTUNO

In the hours before

Local storm report, Jul 6, 2:16 PM EST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
316 PM EDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     EXCESSIVE HEAT   3 WNW JACKSON           42.26N 84.46W
07/06/2012  M104 F           JACKSON            MI   ASOS

            AIR TEMP 99.

0300 PM     EXCESSIVE HEAT   5 NNW LANSING           42.80N 84.58W
07/06/2012  M105 F           CLINTON            MI   ASOS

            AIR TEMP 99.

0300 PM     EXCESSIVE HEAT   1 NW BATTLE CREEK       42.33N 85.21W
07/06/2012  M107 F           CALHOUN            MI   ASOS

            AIR TEMP 102.

0300 PM     EXCESSIVE HEAT   2 NW BIG RAPIDS         43.72N 85.51W
07/06/2012  M106 F           MECOSTA            MI   AWOS

            AIR TEMP 95.

0300 PM     EXCESSIVE HEAT   3 SW FREMONT            43.44N 85.99W
07/06/2012  M102 F           NEWAYGO            MI   AWOS

            AIR TEMP 97.

0300 PM     EXCESSIVE HEAT   2 S HOLLAND             42.75N 86.11W
07/06/2012  M112 F           ALLEGAN            MI   ASOS

            AIR TEMP 99.

0300 PM     EXCESSIVE HEAT   4 E KENTWOOD            42.90N 85.51W
07/06/2012  M110 F           KENT               MI   ASOS

            AIR TEMP 103.

0300 PM     EXCESSIVE HEAT   IONIA                   42.98N 85.06W
07/06/2012  M102 F           IONIA              MI   AWOS

            AIR TEMP 99.

0300 PM     EXCESSIVE HEAT   4 SSE KALAMAZOO         42.23N 85.56W
07/06/2012  M112 F           KALAMAZOO          MI   ASOS

            AIR TEMP 102.

0300 PM     EXCESSIVE HEAT   2 ENE LUDINGTON         43.97N 86.41W
07/06/2012  M104 F           MASON              MI   AWOS

            AIR TEMP 91.

0300 PM     EXCESSIVE HEAT   MARSHALL                42.27N 84.96W
07/06/2012  M102 F           CALHOUN            MI   AWOS

            AIR TEMP 100.

0300 PM     EXCESSIVE HEAT   1 NE MOUNT PLEASANT     43.61N 84.76W
07/06/2012  M104 F           ISABELLA           MI   AWOS

            AIR TEMP 94.

0300 PM     EXCESSIVE HEAT   4 SSE MUSKEGON          43.17N 86.22W
07/06/2012  M103 F           MUSKEGON           MI   ASOS

            AIR TEMP 96.

0300 PM     EXCESSIVE HEAT   SOUTH HAVEN             42.40N 86.28W
07/06/2012  M102 F           VAN BUREN          MI   AWOS

            AIR TEMP 92.

&&

MKALEMBK
Local storm report, Jul 6, 3:09 PM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
409 PM EDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     EXCESSIVE HEAT   3 WNW JACKSON           42.26N 84.46W
07/06/2012  M107 F           JACKSON            MI   ASOS

            AIR TEMP 100.

0400 PM     EXCESSIVE HEAT   1 NE MOUNT PLEASANT     43.61N 84.76W
07/06/2012  M105 F           ISABELLA           MI   AWOS

            AIR TEMP 95.

0400 PM     EXCESSIVE HEAT   SOUTH HAVEN             42.40N 86.28W
07/06/2012  M103 F           VAN BUREN          MI   AWOS

            AIR TEMP 92.

&&

MKALEMBK
Local storm report, Jul 6, 4:01 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
501 PM EDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     EXCESSIVE HEAT   EAST GRAND RAPIDS       42.94N 85.61W
07/06/2012  M104 F           KENT               MI   CO-OP OBSERVER

&&

MKALEMBK
Local storm report, Jul 6, 4:36 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
536 PM EDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     EXCESSIVE HEAT   5 NNW LANSING           42.80N 84.58W
07/06/2012  M109 F           CLINTON            MI   ASOS

            AIR TEMP 103.

0500 PM     EXCESSIVE HEAT   3 SW FREMONT            43.44N 85.99W
07/06/2012  M103 F           NEWAYGO            MI   AWOS

            AIR TEMP 98.

0500 PM     EXCESSIVE HEAT   IONIA                   42.98N 85.06W
07/06/2012  M103 F           IONIA              MI   AWOS

            AIR TEMP 101.

&&

MKALEMBK
Special weather statement, Jul 6, 7:17 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
817 PM EDT FRI JUL 6 2012

MIZ066-067-070115-
EATON-INGHAM-
817 PM EDT FRI JUL 6 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER WEST CENTRAL INGHAM COUNTY...
MOVING NORTHEAST AT 5 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  AURELIUS...           HOLT...               HOLT...
  WHEATFIELD TWP...     EDEN...               DANSVILLE...
  MASON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4244 8465 4262 8470 4275 8418 4263 8414
      4249 8414
TIME...MOT...LOC 0017Z 244DEG 5KT 4255 8456

93

The radar

The Detroit radar (KDTX), 91 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 6, 7:45 PM EST
Where
Jackson County, 2.04 mi W of Bentley Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.300, -84.440

Law enforcement reported about twenty trees blown down and a few power outages.

Thunderstorm Wind, Ingham

When
July 6, 7:50 PM EST
Where
Ingham County, 1.72 mi SE of Bunker Hill Center
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.450, -84.300

Numerous trees and power lines were blown down between Leslie and Dansville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389207, 389208.